Idaho, 2015

Funnel Cloud in Idaho, July 11, 2015

July 11, 2015 · NWS PIH · 1 event in 1 county or zone

Funnel clouds photographed in Declo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Funnel clouds photographed in Declo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 11, 12:44 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 11, 12:44 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT SAT JUL 11 2015

.DISCUSSION...FORECAST IS A BIT OF A BROKEN RECORD. A LONGWAVE
TROUGH EXISTS ALONG THE PACIFIC COAST. THIS IS MULTIPLE SHORTWAVES
WITH OCCASIONAL WEAK LOW PRESSURE SYSTEMS THROUGH IDAHO AND WILL
CONTINUE TO DO SO OVER THE NEXT SEVERAL DAYS. BECAUSE OF THE
POSITION OF THE UPPER FLOW PATTERN...THE CENTRAL MOUNTAINS WILL
HAVE THE BEST CHANCES FOR STORMS. BUT STORMS ARE POSSIBLE
ELSEWHERE AS WELL. TODAY IS ONE SUCH EXAMPLE WHERE STORMS
DEVELOPED ALONG THE INTERFACE OF THE SNAKE PLAIN AND THE SOUTHERN
HIGHLANDS AND MOVED NORTHEAST ROUGHLY ALONG THAT INTERFACE. EXPECT
MUCH BUT NOT ALL OF THE ACTIVITY TO DIMINISH AROUND MID EVENING.

VALLE

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH THE
WEEKEND. WE WILL SEE MOST OF THOSE STORMS IN THE AFTERNOON AND
EVENING HOURS. WE ARE EXPECTING MAINLY HEAVY RAIN AND HAIL. SOME
STORMS THOUGH COULD PRODUCE OUTFLOW BOUNDARIES THAT WOULD FIRE OTHER
STORMS OR WINDS OVER 35KTS THROUGH THIS EVENING. COVERAGE WILL BE A
LITTLE LESS TOMORROW BUT EXPECT AT LEAST VCSH OR VCTS AT ALL FOUR
TAF SITES. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
FIRST PART OF NEXT WEEK AS SUBTROPICAL MOISTURE RIDES UP INTO IDAHO
ON SOUTHWEST FLOW. THE BEST COVERAGE WILL BE OVER THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS...WITH LESS COVERAGE FOR THE
REST OF THE AREA. WETTING RAINS OVER 0.10 INCH ARE POSSIBLE
ESPECIALLY WITH STRONGER CELLS THAT FORM OR WHERE MULTIPLE STORMS
MOVE OVER THE SAME AREA. WE WILL SEE GUSTY SURFACE WINDS OUTSIDE OF
STORMS THIS EVENING AND AGAIN SUNDAY...ALTHOUGH A BIT LOWER VS
TODAY. THEY WILL PICK UP AGAIN MIDWEEK AFTER THE FLOW TURNS
WESTERLY...WHICH SHOULD OCCUR AFTER A STORMS SWEEPS EAST OF THE
STATE ON WEDNESDAY. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jul 11, 1:31 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT SAT JUL 11 2015

IDZ019-020-112115-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
231 PM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 40 MPH AND VERY HEAVY RAIN AFFECTING
JEFFERSON...SOUTHEASTERN CLARK...SOUTHWESTERN FREMONT...NORTHWESTERN
BONNEVILLE AND WESTERN MADISON COUNTIES UNTIL 315 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING ONE STRONG THUNDERSTORM
OVER HAMER WITH A SECOND STORM WEST OF ROBERTS...MOVING NORTHEAST AT
20 MPH.

UP TO HALF INCH HAIL AND WINDS OVER 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN AND MINOR FLOODING WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
REXBURG...RIGBY...LORENZO...TERRETON...MENAN...ROBERTS...
LEWISVILLE...MUD LAKE...HAMER...EGIN...PLANO...ARCHER...SOUTHERN
SAINT ANTHONY SAND DUNES...KETTLE BUTTE...SAGE JUNCTION AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4353 11238 4382 11257 4431 11191 4367 11173
TIME...MOT...LOC 2029Z 230DEG 19KT 4389 11218

JKEYES
Local storm report, Jul 11, 1:41 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     1 NE TERRETON           43.84N 112.42W
07/11/2015                   JEFFERSON          ID   TRAINED SPOTTER

            LOCATED NEAR MUD LAKE.

&&

GWICKLUN
Local storm report, Jul 11, 1:45 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     HAMER                   43.93N 112.20W
07/11/2015                   JEFFERSON          ID   PUBLIC

            ESTIMATED FUNNEL LOCATION 10 WEST MUD LAKE.

&&

GWICKLUN
Local storm report, Jul 11, 1:50 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          HAMER                   43.93N 112.20W
07/11/2015                   JEFFERSON          ID   BROADCAST MEDIA

            VIDEO RECEIVED WITH TORNADO OVER MUD LAKE.

&&

GWICKLUN
Special weather statement, Jul 11, 2:05 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT SAT JUL 11 2015

IDZ019-112145-
UPPER SNAKE HIGHLANDS ID-
305 PM MDT SAT JUL 11 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES UNTIL 345 PM
MDT...

AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF EGIN...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHTON RESERVOIR AND SAINT ANTHONY SAND DUNES.

LAT...LON 4396 11194 4411 11207 4440 11170 4409 11142
TIME...MOT...LOC 2104Z 237DEG 17KT 4408 11192

DMH
Special weather statement, Jul 11, 2:11 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
311 PM MDT SAT JUL 11 2015

IDZ017-022-112200-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
311 PM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 40 MPH AND HEAVY RAIN AFFECTING SOUTHERN
BLAINE AND NORTHEASTERN CASSIA COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBION...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAIN AND MINOR FLOODING IS ALSO
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MALTA...NORTHERN LAKE WALCOTT...ALBION...ELBA...INTERSTATE 84 AND 86
JUNCTION...YALE REST AREA AND IDAHOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4222 11355 4236 11370 4270 11343 4248 11310
TIME...MOT...LOC 2109Z 217DEG 26KT 4237 11355

JKEYES

The radar

The Pocatello radar (KSFX), 100 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cassia

When
July 11, 2:13 PM MST to 2:25 PM MST
Where
Cassia County, Declo
Reported by
Social Media
Coordinates
42.520, -113.620

Funnel clouds viewed and photographed in Declo.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596253.